North Carolina, 2016

Hail and Damaging Wind in North Carolina, June 4, 2016

June 4, 2016 · NWS RAH · 2 events in 2 counties and zones

Scattered convection during the afternoon of the 4th and persisted into the early evening hours. Two storms became severe and went on to produce quarter size hail|and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered convection during the afternoon of the 4th and persisted into the early evening hours. Two storms became severe and went on to produce quarter size hail|and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 4, 3:48 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 3:48 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
448 PM EDT Sat Jun 4 2016

.SYNOPSIS...Unsettled weather will continue through the weekend
ahead of a cold front that will be moving across central North
Carolina Sunday night. Dry weather moving in behind the front
Monday will continue through late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 PM Saturday...

Water vapor imagery and 12Z upper air data indicate a sub-tropical
ridge remains situated just offshore the southeast U.S. coast, with
an associated ridge axis extending north through the Middle Atlantic
states. Meanwhile, weak height falls and disturbances in SSW
southern stream flow --around the base of a closed low over SRN TX--
have begun to encroach upon and weaken the WRN periphery of the
ridge, across the TN Valley and Central Appalachians. One such
disturbance, now evident in water vapor imagery over NRN NC, will
crest the ridge axis and move through SRN VA and NERN NC through
this evening, while a couple of additional disturbances, and
associated ongoing convection upstream over the SRN Appalachians and
the north-central GOM, respectively, will stream across the west-
central Carolinas tonight.

At the surface, two important closely-spaced boundaries remain over
or nearby central NC, including: 1) a remnant outflow boundary from
convection Fri-Fri night (and described in previous discussions),
which has been the focus for scattered to numerous storms along an
axis from near KISO to KTDF early this afternoon, and 2) a surface
trough, turned-backdoor front by ENE maritime flow and associated
earlier low stratus, retreating and stretching northeastward --with
the continued erosion of the aforementioned low clouds over ERN VA --
from the central Pamlico Sound west northwestward to an Appalachian-
lee low near KROA. Roughly 30-40 miles separates these boundaries;
and this corridor generally between the two (and on the immediate
cool side of the retreating front), will serve as a favored corridor
for any organized storms /including transient supercells/ mainly
just to the north/along the border of the RAH CWFA, through early
this evening. This corridor will exist on the southern periphery of
modest /25-30 kts/ effective bulk shear, and where the presence of
the boundaries (baroclinically-generated vorticity) and backed
easterly flow on the immediate cool side will yield enhanced
helicity on the order of 100-125 M2/S2.

Elsewhere (I.E. to the south of these boundaries/convergence axes),
a lack of forcing mechanisms beneath the sub-tropical ridge axis has
helped suppress convective development, despite a lack of CINH.
However, this may change if/when outflow from storms now over WRN SC
and related to the aforementioned disturbance over the SRN
Appalachians, yields multi-cell development/propagation into the SRN
and WRN NC Piedmont late this afternoon-evening. There, mid level
flow and effective shear is weaker /10-20 kts/ and supportive of
only multi-cellular storm modes, amidst a hot and humid air mass
characterized by steep 0-3 KM lapse rates; surface temperatures
between 90-95 degrees; and dewpoints in the upper 60s to lower 70s.
An, in-part, associated growing area of DCAPE between 1000-1200 J/KG
centered over the WRN NC Piedmont, will prove favorable for severe
wind gusts provided said upstream outflow/multi-cell storms are
introduced.

Additional clusters of progressively weaker showers or storms owing
to nocturnal cooling and prior convective-overturning, and related
to the aforementioned perturbed SW flow aloft, may move across
mainly the Piedmont overnight. Muggy, with lows in the upper 60s to
middle 70s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 445 PM Saturday...

While severe parameters remain favorable for severe weather over
central NC Sun afternoon-early Sun night, the forecast will be
complicated by mesoscale influences that may not be known until
later tonight or early Sunday. Namely, the NWP models continue to
suggest a SRN stream perturbation now over the north-central GOM
will lift north across the WRN Carolinas late tonight-early Sunday;
and hi-resolution CAM indicate an area of weak convection will
accompany this wave as it tracks across the SRN and WRN Piedmont
Sunday morning.

Outflow from this convection, as well as a differential heating
boundary along the ERN edge of multi-layered ceilings spreading
across the Appalachians /downstream of a high amplitude trough
spanning both the NRN and SRN stream/ will likely lead to a
relatively-sharp surface temperature and instability gradient
directly over central NC. In fact, some of the latest guidance
suggests a band of convection may develop by midday-early afternoon
along those boundaries, over the ERN Piedmont and Sandhills, before
making slow eastward progress across the Coastal Plain through the
late afternoon and early evening. While there will likely be a
separate area of convection accompanying the primary surface
trough/convergence axis related to the northern stream portion of
the upper trough, which will cross the central Appalachians around
18Z, the strongest forcing for ascent accompanying the parent,
increasingly-negatively-tilted shortwave trough is forecast to
accelerate into the NRN Middle Atlantic states by 00Z; and
instability will be suppressed to the west of the aforementioned
multi-layered ceilings and outflow. As such, it is entirely possible
that additional vigorous convection during the late afternoon and
evening hours may lift across VA/MD, with more limited storms, in
both coverage and intensity, over central NC.

In either case, and within both possible convective regimes, shear
profiles will be oriented generally parallel to both of the
initiating boundaries outlined above, which will favor linear/QLCS
storm modes, with an associated primary threat of damaging wind
gusts, and training storms with heavy rain.

Once the parent northern stream shortwave trough lifts away from the
Middle Atlantic states by Sunday evening, the mean trough axis will
assume a more-strongly positive tilt, and cause the surface trough
axis to slow, or stall, over east-central NC overnight. A chance of
lingering showers and storms will result, with low temperatures
mostly in the upper 60s to lower 70s.

&&

.LONG TERM /Monday through Saturday/...
As of 330 PM Saturday...

To start the long term period...a front will linger along the coast
until another shortwave crosses the area midweek. While the forecast
previously looked mostly dry...current model runs have become wetter
as a low pressure system tracks from the Gulf along the boundary
through mid-week. It still looks like the western portions of the
forecast area will remain dry...with the best chances being along
the eastern zones. The low is progged to be near the SC/NC coast by
Tuesday night and then will be quickly pushed further offshore
through the overnight hours (Tuesday night/Wednesday morning) as it
is swept up into an approaching shortwave trough. As this shortwave
trough pushes the aforementioned front and low pressure system away
from the region...any precip should come to an end Tuesday night.
Warm and fairly humid air will stick around until the shortwave
trough sweeps through the area...with highs generally in the
mid/upper 80s and lows in the mid/upper 60s Monday and Tuesday.

Then a couple days of dry conditions and below normal temps will
occur Wednesday and Thursday as northerly flow sets up on the back
side of the departing trough. Highs should be in the low/mid 80s
(maybe even a few upper 70s) and lows in the upper 50s/lower 60s.
Some moderation will occur towards the end of the week and into the
weekend as winds become southerly again...with temps returning back
to normal and even above normal.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 230 PM Saturday...

Showers and storms will continue to be most concentrated from near
KRDU to KRWI, in the vicinity of a northwest to southeast-oriented
outflow boundary from Fri-Fri night's convection, extending from
near KBUY to KPVG. Other scattered storms are possible throughout
central NC through this evening, however, owing to a hot; very
humid; and largely uncapped air mass in place. Patchy stratus and/or
fog will be possible overnight where preceding rain occurs. Deep
southwest flow will increase Sunday, including breezy and gusty
conditions in the boundary layer, in advance of a band of strong to
severe storms -with a primary threat of wind gusts up to 60 kts-
that will march across central NC just beyond the 18Z TAF period -
mainly between 20Z Sun and 04Z Mon. Other, more-isolated storms, may
precede this band early in the afternoon.

Outlook: A chance of late night-early morning stratus, and showers
and storms and related sub-VFR conditions, will linger over ERN and
east-central NC through Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MLM
NEAR TERM...26
SHORT TERM...26
LONG TERM...KRD
AVIATION...26
Hazardous weather outlook, Jun 4, 4:08 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EDT SAT JUN 4 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
508 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS...A FEW CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 50 MPH...ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WITH THE APPROACH UPPER TROUGH AND COLD FRONT... NUMEROUS SHOWERS
AND STORMS ARE EXPECTED ON SUNDAY AFTERNOON AND EVENING. SEVERE
STORMS WITH A PRIMARY RISK OF LARGE HAIL AND DAMAGING WIND GUSTS
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON.

In the hours before

Special weather statement, Jun 4, 12:27 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
127 PM EDT SAT JUN 4 2016

NCZ007>009-023>025-041845-
PERSON   NC-DURHAM   NC-VANCE   NC-ORANGE   NC-ALAMANCE   NC-
GRANVILLE   NC-
127 PM EDT SAT JUN 4 2016

 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN
PERSON...NORTHERN DURHAM...SOUTHERN VANCE...NORTHERN ORANGE...
NORTHERN ALAMANCE AND SOUTHERN GRANVILLE COUNTIES UNTIL 245 PM EDT...

AT 122 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING CLUSTER OF
STRONG...SLOW-MOVING THUNDERSTORMS...EXTENDING FROM NEAR ELON
COLLEGE TO 6 MILES NORTH OF DURHAM. MOVEMENT WAS EAST AT 15 TO 20
MPH.

HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS. THREE QUARTERS TO ONE INCH OF RAIN HAS ALREADY
FALLEN ON THE FAR NORTHERN SIDE OF THE CITY OF DURHAM. UP TO ANOTHER
INCH WILL BE POSSIBLE IN THE NEXT HOUR, PARTICULARLY AS THE STORMS
DRIFT FROM NORTHERN DURHAM, TO NEAR BUTNER.

LOCATIONS IMPACTED INCLUDE...
DURHAM...BURLINGTON...HENDERSON...OXFORD...HILLSBOROUGH...CREEDMOOR...
MEBANE...BUTNER...KITTRELL AND ROUGEMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS, AND MINOR FLOODING. DRIVERS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3629 7829 3623 7834 3623 7838 3617 7842
      3616 7846 3618 7849 3608 7854 3602 7855
      3608 7869 3607 7875 3604 7875 3610 7954
      3614 7954 3625 7949 3624 7915 3634 7914
      3635 7860
TIME...MOT...LOC 1722Z 255DEG 19KT 3612 7951 3609 7887

26
Special weather statement, Jun 4, 1:56 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT SAT JUN 4 2016

NCZ027-028-043-041945-
NASH NC-WILSON NC-EDGECOMBE NC-
256 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL NASH...
NORTHEASTERN WILSON AND WESTERN EDGECOMBE COUNTIES UNTIL 345 PM
EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCKY MOUNT...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND BRIEF...LOCALIZED WIND GUSTS AS HIGH AS 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...NASHVILLE...WILSON...ELM CITY...DORTCHES...RED OAK...
SHARPSBURG...PINETOPS...MACCLESFIELD AND WILLBANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 50
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREUQENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3578 7807 3597 7807 3612 7765 3572 7763
TIME...MOT...LOC 1855Z 260DEG 9KT 3591 7785

VINCENT
Special weather statement, Jun 4, 1:57 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT SAT JUN 4 2016

NCZ026-027-041945-
NASH   NC-FRANKLIN   NC-
257 PM EDT SAT JUN 4 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN NASH
AND EASTERN FRANKLIN COUNTIES UNTIL 345 PM EDT...

AT 255 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUISBURG...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISBURG...BUNN...CASTALIA AND CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3621 7805 3610 7793 3592 7827 3608 7837
      3621 7811
TIME...MOT...LOC 1855Z 243DEG 13KT 3604 7824

KDS/VINCENT

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Person

When
June 4, 6:20 PM EST
Where
Person County, 2.33 mi E of Hyco Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.516, -78.908

Quarter size hail was reported in Bethel Hill on Highway 501.

Thunderstorm Wind, Wake

When
June 4, 6:40 PM EST
Where
Wake County, 0.56 mi E of Caraleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.750, -78.670

Trees and power-lines were reported down in the vicinity of Lake Wheeler Road and Interstate 440.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641661, 641662.